Thunderstorm Wind, Ontario
- When
- July 19, 5:40 PM EST
- Where
- Ontario County, 0.69 mi S of Pre Emption
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Trained Spotter
- Coordinates
- 42.870, -77.000
An isolated thunderstorm that developed along a lake breeze boundary downed trees and limbs in Ontario county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
An isolated thunderstorm that developed along a lake breeze boundary downed trees and limbs in Ontario county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 19, 4:52 PM EST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 552 PM EDT SAT JUL 19 2008 .SYNOPSIS... A FRONTAL BOUNDARY OVER THE REGION TONIGHT AND LOW PRESSURE MOVING EAST INTO THE CENTRAL LAKES WILL BRING AND INCREASING THREAT OF SHOWERS AND THUNDERSTORMS TONIGHT AND SUNDAY. THE UNSETTLED WEATHER WILL CONTINUE SUNDAY NIGHT AS THE LOW MOVES EAST TO THE SAINT LAWRENCE VALLEY. THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MONDAY MAINLY ACROSS THE NORTH COUNTRY. HIGH PRESSURE WILL BRING DRIER AIR INTO THE REGION FROM WET TO EAST MONDAY AFTERNOON INTO MONDAY NIGHT. && .NEAR TERM /THROUGH SUNDAY/... WITH RADAR IMAGERY SHOWING THAT THE CLUSTERS OF SHOWERS AND STORMS TO OUR WEST HAVE CONTINUED TO EXPAND IN COVERAGE THE PAST COUPLE OF HOURS...HAVE BEEN FORCED TO UP POPS FOR MUCH OF THE AREA TO THE LIKELY/CATEGORICAL RANGE THIS EVENING...WITH THE HIGHEST VALUES ACROSS THE NIAGARA FRONTIER/NORTHERN HALF OF THE GENESEE VALLEY. HAVE MAINTAINED THE HIGHER POPS FOR A 3-4 HOUR WINDOW TO COVER THE PASSAGE OF THIS FIRST ROUND OF CONVECTION...THEN HAVE TAPERED OFF VALUES BACK TO THE CHANCE RANGE FOR A WHILE...BEFORE BRINGING LIKELIES BACK IN OVERNIGHT PER EXISTING CONTINUITY. MORE ON THAT LATER... SUNDAY LOOKS TO BE RATHER SOGGY AND OVERCAST FOR MUCH OF THE DAY...BUT WE SHOULD SEE SOME IMPROVEMENT IN WEST IN AFTERNOON...ESPECIALLY IF FASTER NAM IS CORRECT IN TAKING SFC LOW UP ACROSS LK ONTARIO BY LATER IN AFTERNOON. WILL HOLD HIGH POPS...LIKELY...ALL AREAS THROUGH MIDDAY...TAPERING OFF TO SCATD IN AFTERNOON IN WEST. THE PRECIP WILL BE MOSTLY RAIN WITH ONLY LOW CHC TSTM THROUGH MIDDAY DUE TO LACK OF ANY HEATING...BUT SOME TSTMS POSSIBLE IN WEST IN LATER AFTERNOON IF WE GET SOME CLEARING AND ASSOCIATED HEATING. AS FOR QPF...THERE IS POTENTIAL FOR A SOLID 0.5 INCH AREAWIDE BY SUN AFTERNOON WITH LOCAL 1 INCH PLUS AMOUNTS POSSIBLE AS PWS ARE VERY HIGH. MUCH OF AREA HAS SEEN LITTLE OR NO RAIN FOR A WEEK SO THE RAIN WOULD BE WELCOME. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... SUNDAY NIGHT, GOING MORE TWD GFS WHICH HAS LOW PRESSURE MOVING FROM NW OF YYZ TO THE ST LAW VALLEY ON MONDAY. WILL GO WITH LKLY POPS FOR SHWRS/TSTMS EAST OF LAKE ONTARIO AS BEST LIFT AND MOISTURE AHEAD OF THE LOW OVER THE NORTH COUNTRY WITH CHANCE OF SHWRS/TSTMS ELSEWHERE WITH TRAILING COLD FRONT CROSSING THE REGION. ON MONDAY THE LOW PROGRESSES FURTHER NE DOWN THE ST LAW VALLEY WITH UPPER LOW CLOSING OFF OVER SOUTHERN QUEBEC. WILL KEEP CHC SHWR/TSTM FROM NORTHERN CAYUGA COUNTY TO AREAS EAST OF LAKE ONTARIO CLOSER TO UPPER LOW AND SHORT WAVE OVER QUEBEC WITH SLGT CHC ELSEWHERE IN THE MORNING. DRIER AIR SHLD BRING PTLY TO MOSTLY SUNNY SKIES ELSEWHERE. HIGHS MONDAY SHLD BE IN THE MID TO UPPER 70S. MONDAY NIGHT DRIER AIR SPREAD EAST INTO THE REGION FROM THE CENTRAL LKS FROM WEAK HIGH PRESSURE NEAR LK HURON. ON TUESDAY EXPECT PTLY TO MSTLY SUNNY SKIES. A UPPER TROF MOVING EAST FROM NORTHERN OHIO COULD BRING A CHANCE OF A SHOWER OR TSTM TO THE SOUTHERN GTIER. 850 TEMPS OF +10C WILL SUPPORT HIGHS IN THE MID TO UPPER 70S. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... TUESDAY NIGHT WILL CONTINUE WITH CHC SHWR/TSTM INTO TUESDAY EVENING EAST OF LAKE ONTARIO WITH MSTLY CLDY SKIES ELSEWHERE THEN SOMEWHAT DRIER AIR BEGINS TO WORK IN FROM THE WEST. ON WEDNESDAY FRONTAL BNDRY IS FCST TO BE ALNG THE NEW ENG COAST WITH SFC LOW ALNG THE BNDRY MOVING NORTHEAST ALNG THE SOUTHERN NEW ENG COAST WHILE THE UPPER LOW IS OVER QUEBEC. A SHORT WAVE IS EXPECTED TO MOVE ACROSS THE ST LAW VALLEY. THE MOISTURE IS LIMITED. WILL GO WITH LOW CHC SHWR/TSTM NORTH COUNTRY WITH SKIES BECMG MSTLY SUNNY ELSEWHERE AS DRIER AIR SRPEADS NORTHEAST FROM THE OHIO VALLEY. 850 TEMPS WED ON GFS OF +11C WILL SUPPORT HIGHS IN THE UPPER 70S TO ARND 80. SFC HIGH BUILDS OVER THE AREA WED NGT AND THU AND BRINGS FAIR WEATHER WITH LOWS WED NGT IN THE 50S AND 850 TEMPS THU OF +12C WILL BRING HIGHS IN THE LOWER 80S. ON FRIDAY THE HIGH SLIDES EAST DURG THE DAY WITH MID LVL SHORT WAVE MOVING EAST FROM THE CENTRAL LKS. SKIES SHLD BE MSTLY-PTLY SUNNY. WILL MENTION SLGT CHC POPS FOR A TSTM IN GRIDS FOR THE AFTERNOON DUE TO THE SHORT WAVE AND SLGT INCREASE IN MOISTURE. 85O TEMPS WARM TO +15 TO +16C WILL GIVE HIGHS OF 80 TO 85. MOSTLY SUNNY SKIES LOOKS GOOD FOR SATURDAY WITH HIGH PRESSURE OVER THE GRT LKS TO NEW ENGLAND. HIGHS AGAIN SHLD GENLY BE IN THE LOWER 80S. && .AVIATION /22Z SATURDAY THROUGH THURSDAY/... LOOK FOR VFR CONDITIONS FOR THE MOST PART THROUGH 00Z. AS FOR CONVECTION...IT SHOULD BE WIDELY SCATTERED THIS AFTERNOON AND EARLY EVENING SO INCLUDED VCTS IN THE KIAG, KROC AND KJHW TERMINALS TO COVER AT THIS TIME. MORE WIDESPREAD SHOWERS AND STORMS WILL MOVE INTO THE AREA TONIGHT AND CONTINUE INTO SUNDAY MORNING SO LOOK FOR GENERALLY MVFR CONDITIONS AT ALL TERMINALS. OUTLOOK... MONDAY...VFR WITH LOCAL MVFR IN SCATD SHRA/TSRA. TUESDAY THROUGH THURSDAY...VFR. && .MARINE... NO MARINE HEADLINES FOR THE FORESEEABLE FUTURE. A SUBTLE FRONTAL ZONE WILL LIE ACROSS LAKE ONTARIO THROUGH MOST OF SUNDAY BEFORE LOW PRESSURE RUNS ALONG IT AND PUSHES TO THE EAST SUNDAY NIGHT. THIS WILL RESULT IN A LIGHT TO MODERATE SOUTH TO SOUTHWEST FLOW ON ERIE THROUGH MOST OF SUNDAY BEFORE A SHIFT TO NORTHWEST BY SUNDAY EVENING. WINDS WILL BE LIGHT AND VARIABLE ON ONTARIO...SHIFTING NORTHWEST SUNDAY EVENING. WIND SPEEDS WILL REMAIN GENERALLY BELOW 15 KNOTS THROUGH SUNDAY WITH WAVES 2 FEET OR LESS. SW WINDS WILL BECOME RATHER BRISK AHEAD OF LOW PRESSURE TRACKING NE ACROSS SOUTHERN ONTARIO PROVINCE TO THE ST LAW VALLEY MONDAY. CONDITIONS MAY GET CLOSE TO SMALL CRAFT ADVSRY RANGE ON LAKE ERIE SUNDAY NIGHT INTO MONDAY AND ON PORTIONS OF LAKE ONTARIO ON MONDAY AS WINDS BECOME WESTERLY BEHIND THE LOW. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...JJP NEAR TERM...JJR/SFM SHORT TERM...JJP LONG TERM...JJP AVIATION...SFM/TMA MARINE...JJP/SFM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 519 AM EDT SAT JUL 19 2008 NYZ001>005-010>014-019>021-085-200930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE- WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY- SOUTHERN ERIE- 519 AM EDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. WHILE NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...AN ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WINDS AND LARGE HAIL CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY FROM SUNDAY THROUGH TUESDAY. NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...ALTHOUGH A FEW STORMS MAY BECOME SEVERE SUNDAY AND SUNDAY NIGHT MAINLY ACROSS THE SOUTHERN TIER AND FINGER LAKES REGION. SOME OF THESE THUNDERSTORMS...ESPECIALLY SUNDAY AND MONDAY MAY CONTAIN LOCALLY HEAVY RAINFALL. THIS MAY LEAD TO SOME POOR DRAINAGE FLOODING WHERE THUNDERSTORMS PERSIST THE LONGEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ006>008-200930- OSWEGO-JEFFERSON-LEWIS- 519 AM EDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING ACROSS THE EASTERN LAKE ONTARIO REGION. A FEW OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY FROM SUNDAY THROUGH TUESDAY. NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...ALTHOUGH AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT. SOME OF THESE THUNDERSTORMS...ESPECIALLY SUNDAY AND MONDAY MAY CONTAIN LOCALLY HEAVY RAINFALL. THIS MAY LEAD TO SOME POOR DRAINAGE FLOODING WHERE THUNDERSTORMS PERSIST THE LONGEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>044-062>065-200930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 519 AM EDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE ONTARIO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND THIS EVENING. A FEW OF THESE STORMS MAY CONTAIN GUSTY WINDS AND FREQUENT LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY FROM SUNDAY THROUGH TUESDAY. A FEW OF THESE STORMS MAY CONTAIN GUSTY WINDS AND FREQUENT LIGHTNING STRIKES. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ045-SLZ022-024-200930- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 519 AM EDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND THIS EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE WITH HAIL AND STRONG WINDS PRODUCING LOCALLY HIGH WAVES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY FROM SUNDAY THROUGH TUESDAY. A FEW OF THESE STORMS MAY CONTAIN GUSTY WINDS AND FREQUENT LIGHTNING STRIKES. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF HITCHCOCK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 139 PM EDT SAT JUL 19 2008 NYZ003-004-192045- MONROE-WAYNE- INCLUDING THE CITIES OF...ROCHESTER...NEWARK 139 PM EDT SAT JUL 19 2008 ...STRONG THUNDERSTORMS WILL MOVE OVER THE REGION... SHOWERS AND THUNDERSTORMS WILL MOVE FROM WEST TO EAST OVER MONROE AND WAYNE COUNTIES BETWEEN 1:35 AND 235 PM INCLUDING THE BROCKPORT, GREECE, IRONDEQUOIT, ROCHESTER, MARION, AND SODUS AREAS. MANY OF THESE STORMS WILL PRODUCE VERY HEAVY DOWNPOURS AND FREQUENT LIGHTNING. HAIL AND STRONG GUSTY WINDS ARE ALSO LIKELY. BE ON THE LOOKOUT FOR POOR DRAINAGE FLOODING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 602 PM EDT SAT JUL 19 2008 NYZ014-192300- ONTARIO NY- 602 PM EDT SAT JUL 19 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 19 MILES WEST OF GENEVA...AND MOVING EAST AT 21 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... COTTAGE CITY AT 615 PM EDT... GORHAM AT 630 PM EDT... GENEVA AT 655 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. SAGE
The Binghamton radar (KBGM), 112 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129478.